In patients with type 2 diabetes, the use of dipeptidyl peptidase-4 (DPP-4) inhibitors is linked to an elevated risk for inflammatory bowel disease, according to a study published in the BMJ.
Devin Abrahami, a graduate student, of the Centre for Epidemiology, Lady Davis Institute at the Jewish General Hospital in Montreal and the Department of Epidemiology, Biostatistics, and Occupational Health at McGill University in Montreal, and associates designed a population-based group analysis to understand the association between DPP-4 inhibitor use and inflammatory bowel disease incidence in patients with type 2 diabetes.
Participants older than age 18 who started antidiabetic medication between January 2007 and December 2016 were eligible. The group consisted of 141,170 individuals, and a follow-up was assigned until June 2017.
The main outcome measured was the incidence of inflammatory bowel disease among patients with type 2 diabetes taking a DPP-4 inhibitor.
By the 552,413 person years follow-up, the investigators reported 208 cases of inflammatory bowel disease, a crude incidence rate of 37.7 per 100,000 person years. The hazard ratio (HR) of inflammatory bowel disease associated with DPP-4 use was 1.75. This risk was positively correlated with length of DPP-4 usage, with the greatest reported risk after 3 to 4 years of use (HR, 2.90). After 4 years, the risk was reduced (HR, 1.45).
“The results of this large population based cohort study indicate that the use of dipeptidyl peptidase-4 inhibitors is associated with an overall 75% increase in the risk of inflammatory bowel disease in patients with type 2 diabetes,” the authors stated.
“Although the absolute risk is low, physicians should be aware of this possible association and perhaps refrain from prescribing dipeptidyl peptidase-4 inhibitors for people at high risk (that is, those with a family history of disease or with known autoimmune conditions),” they continued. “Moreover, patients presenting with persistent gastrointestinal symptoms such as abdominal pain or diarrhea should be closely monitored for worsening of symptoms.”
- Abrahami D, Douros A, Yin H, et al. Dipeptidyl peptidase-4 inhibitors and incidence of inflammatory bowel disease among patients with type 2 diabetes: Population based cohort study. BMJ. 2018 March 21. doi: 10.1136/bmj.k872